Amiodarone is an antiarrhythmic agent that is used commonly in clinical practice. It is associated with many side effects, the most common being pulmonary manifestations. Interstitial pneumonitis is one of the most common complications, however rarely amiodarone can cause diffuse alveolar haemorrhage (DAH) too. We describe the case of a 73-year-old woman who presented with shortness of breath and haemoptysis 4 days after starting amiodarone. She was diagnosed with amiodarone-induced DAH based on imaging and bronchoalveolar lavage. She was treated with intravenous and then oral steroids, and amiodarone was discontinued. The patient made a significant clinical and radiological recovery. She was discharged 10 days after her presentation. This case highlights a rare but potentially life-threatening complication of a commonly used medication.
- unwanted effects/adverse reactions
- respiratory medicine
Statistics from Altmetric.com
Contributors HMAA and QAW were responsible for writing the discussion and background part. UIK and JS were responsible for writing the case presentation part.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.